Alert archive / Kansas / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Dodge City, KS

January 5, 2017Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this wind chill advisory at Jan 5, 2017, 7:20 PM CST for Ellis County, Trego County, Kansas. It took effect at Jan 6, 2017, 12:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2017, 7:20 PM CST (01:20 UTC)
In effect from
Jan 6, 2017, 12:00 AM CST
Expired
Jan 6, 2017, 8:07 AM CST
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -248 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-248 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS43 KDDC 060120
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CST THU JAN 5 2017

KSZ030-031-061000-
/O.NEW.KDDC.WC.Y.0001.170106T0600Z-170106T1500Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS
720 PM CST THU JAN 5 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST FRIDAY. 

* WIND CHILL VALUES...AS LOW AS 17 DEGREES BELOW ZERO EARLY
  FRIDAY MORNING.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN UNDER 30 MINUTES IN THESE
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KSZ074-075-084>086-061000-
/O.CON.KDDC.WW.Y.0001.000000T0000Z-170106T1800Z/
STANTON-GRANT-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...ELKHART...
HUGOTON...LIBERAL
720 PM CST THU JAN 5 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
FRIDAY...

* TIMING...A SNOW BAND WILL CONTINUE TO SINK SOUTH TOWARDS THE
  OKLAHOMA BORDER EARLY TONIGHT. AFTER MIDNIGHT THE SNOW BAND
  WILL BEGIN TO WEAKEN BUT ADDITIONAL SNOW SHOWERS ARE POSSIBLE
  ACROSS FAR SOUTHWEST KANSAS THROUGH EARLY FRIDAY MORNING.

* SNOW ACCUMULATIONS...2 TO 5 INCHES.

* IMPACTS...ROADS AND HIGHWAYS MAY BECOME SLICK AND REDUCED 
  VISIBILITIES WILL BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
3 follow-up statements
378 
WWUS43 KDDC 060948
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
348 AM CST FRI JAN 6 2017

KSZ074-075-084>086-061800-
/O.CON.KDDC.WW.Y.0001.000000T0000Z-170106T1800Z/
STANTON-GRANT-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...ELKHART...
HUGOTON...LIBERAL
348 AM CST FRI JAN 6 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* TIMING...INTERMITTENT LIGHT SNOW WILL CONTINUE ACROSS EXTREME
  SOUTHWEST KANSAS THIS MORNING THEN BEGIN TO TAPER OFF TOWARD MID
  DAY.

* SNOW ACCUMULATIONS...2 TO 5 INCHES.

* IMPACTS...ROADS AND HIGHWAYS MAY BECOME SLICK AND REDUCED 
  VISIBILITIES WILL BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

KSZ030-031-061500-
/O.CON.KDDC.WC.Y.0001.000000T0000Z-170106T1500Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS
348 AM CST FRI JAN 6 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...AS LOW AS 17 DEGREES BELOW ZERO EARLY THIS MORNING.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN UNDER 30 MINUTES IN 
  THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

32
958 
WWUS43 KDDC 061259
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
659 AM CST FRI JAN 6 2017

KSZ074-075-084>086-061400-
/O.CAN.KDDC.WW.Y.0001.000000T0000Z-170106T1800Z/
STANTON-GRANT-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...ELKHART...
HUGOTON...LIBERAL
659 AM CST FRI JAN 6 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER WEATHER ADVISORY. 


$$

KSZ030-031-061500-
/O.CON.KDDC.WC.Y.0001.000000T0000Z-170106T1500Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS
659 AM CST FRI JAN 6 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...AS LOW AS 17 DEGREES BELOW ZERO EARLY THIS 
  MORNING.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN UNDER 30 MINUTES IN 
  THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
657 
WWUS43 KDDC 061407
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
807 AM CST FRI JAN 6 2017

KSZ030-031-061515-
/O.CAN.KDDC.WC.Y.0001.000000T0000Z-170106T1500Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS
807 AM CST FRI JAN 6 2017

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
CHILL ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 6:23 PM CST, 57 minutes earlier.

Area forecast discussion, Jan 5, 6:23 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
623 PM CST Thu Jan 5 2017

...Updated temperatures overnight...

.UPDATE...
Issued at 614 PM CST Thu Jan 5 2017

Satellite and observations over the past few hours suggest more
breaks in the cloud cover tonight will be possible. Given these
breaks in the clouds, light winds, and recent snowfall the lows
tonight could easily fall back to below zero in several locations.
Areas more favorable for lows tonight below zero will along and
north of a Johnson to Greensburg line. Wind chills overnight will
range from -5 to near -15 degrees.

&&

.SHORT TERM...(This evening through Friday)
Issued at 100 PM CST Thu Jan 5 2017

Short term focus was on the evolution of the mesoscale snow band that
is sinking southward across the FA. 4 km NAM and the ARW seem to be
doing the best with initial conditions and was used as a basis for
the pop forecast. Current thinking is that the band will continue to
sink southward this afternoon with 1-2" snow accumulation associated
with it. The mesoscale models show redevelopment associated with a
800 to 600-hPa baroclinic zone/fgen zone across far southwest Kansas
later tonight. So there should be two bouts of snow, this afternoon
and additional accumulation (1-3") later. Expecting the highest
total snowfall accumulation across Morton county where 3-5" inches
will be possible when all is said and done. The main impact from
this will be snow packed roads and associated slick spots. Temporary
visibility reductions are also expected, although blowing snow
should not be too much a problem as winds are fairly weak with such
a weak pressure gradient across the forecast district. Lows tonight
will be in the single digits. Wind chill values do not look could
enough at this time for a wind chill advisory.

.LONG TERM...(Friday night through Thursday)
Issued at 100 PM CST Thu Jan 5 2017

Pops will decrease through the first half of Friday with a dry
forecast expected after 18Z. Undercut highs in the southwest a
little where more snowpack is expected. Beyond this, there really is
no chance for precipitation in the extended according to the latest
models. Temperatures will continue to moderate through the weekend.
The warmest day could be on Monday as a warm front lifts northward
along with associated WAA and downslope. The highs from the fb grids
look a little cool and probably will be increased in
later runs/adjustments.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 506 PM CST Thu Jan 5 2017

CIGS were dramaitcally improving to VFR at KGCK and KDDC and the
snow had ended just before the 00z TAF issuance. Surface high
pressure will gradually build into western Kansas through the
period, with light winds and VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC   0  23   6  34 /  30  10   0   0
GCK   0  23   3  33 /  20  10   0   0
EHA   4  19   1  34 /  70  60   0   0
LBL   4  17   1  32 /  80  50   0   0
HYS  -4  25   5  30 /   0   0   0   0
P28   6  22   8  36 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Friday for KSZ074-075-
084>086.

&&

UPDATE...Burgert
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Finch
Hazardous weather outlook, Jan 5, 4:05 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CST THU JAN 5 2017

KSZ030-031-043>046-061>066-074>081-084>090-061015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CST THU JAN 5 2017 /305 AM MST THU JAN 5 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH
EARLY FRIDAY. SEE THE WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

DAY 1 HAZARDS
-------------
* EXCESSIVE COLD: ELEVATED RISK
* SNOW: ELEVATED RISK

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Local storm report, Jan 5, 2:42 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CST THU JAN 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     SNOW             2 N GARDEN CITY         38.00N 100.87W
01/05/2017  E3.5 INCH        FINNEY             KS   PUBLIC

            RECEIVED VIA SOCIAL MEDIA.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Jan 5, 3:43 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CST THU JAN 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     SNOW             9 S LAKIN               37.81N 101.26W
01/05/2017  E4.5 INCH        KEARNY             KS   PUBLIC

            THE REPORT STATED 4 TO 5 INCHES OF NEW
            SNOWFALL.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Jan 5, 3:47 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CST THU JAN 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     SNOW             4 WSW FRIEND            38.24N 100.98W
01/05/2017  M3.5 INCH        FINNEY             KS   PUBLIC

            .

&&

JF
Local storm report, Jan 5, 3:48 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CST THU JAN 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     SNOW             19 SW MODOC             38.26N 101.29W
01/05/2017  U5.0 INCH        KEARNY             KS   PUBLIC

            .

&&

JF
Local storm report, Jan 5, 3:50 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CST THU JAN 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     SNOW             13 WSW FRIEND           38.19N 101.13W
01/05/2017  U4.0 INCH        KEARNY             KS   PUBLIC

            .

&&

JF
Local storm report, Jan 5, 3:53 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CST THU JAN 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     SNOW             6 SW PLYMELL            37.75N 100.94W
01/05/2017  U4.0 INCH        FINNEY             KS   PUBLIC

            .

&&

JF

Nearby

Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.